Flood, Pike
- When
- May 1, 12:00 AM EST to May 11, 9:00 AM EST
- Where
- Pike County, Petersburg to 0.9 mi NW of Ivy
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.500, -87.280
A few rivers remained above flood stage due to a persistent wet pattern through the winter and spring. 15 inches of rain fell.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A few rivers remained above flood stage due to a persistent wet pattern through the winter and spring. The May rainfall total cracked the top five at Evansville, IN, where 9.15 inches of rain fell. Normally, 13 to 15 inches of rain falls between March and May. In 2019, however, between 15 and 20 inches of rain was common with some areas receiving between 20 and 25 inches. The Wabash, White, and Patoka Rivers experienced minor flooding from April into May. Fields and woodlands in the floodplain were inundated. Some county river roads were flooded. Access to hunting cabins was blocked. Oil fields in the floodplain were inaccessible.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 30, 11:27 PM EST, 33 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 1127 PM CDT Tue Apr 30 2019 .UPDATE... Issued at 1118 PM CDT Tue Apr 30 2019 For aviation section only. UPDATE Issued at 849 PM CDT Tue Apr 30 2019 Interim discussion to add Tornado Watch #115 for a few WFO PAH forecast border counties in southeast Missouri and southwest Illinois through 3 am CDT. HREF guidance suggesting that southwesterly 50-60 knot jet max will move over the the highlighted counties through 09z before exiting the area by 11z (6 am CDT). At this point, anticipate slightly less semi-discrete cell development as the QLCS linear system (squall line) moves east- northeast toward southeast Missouri through midnight. SPC did adjust the Slight Risk of Severe Storms toward the northwest tip of Carter County, and short term high resolution guidance through 05z suggests a greater risk near that area. Updraft helicities and surface helicities of 200-300 m2/s2 in advance of the squall line still look impressive through at least 07z (2 am CDT) going into parts of southeast MO and southwest IL. Would not be surprised to see the potential for a few embedded tornadic circulations in the line, along with damaging wind potential with the line itself. Beyond that time, the low level jet begins to exit the watch area. Anticipate sometime between 3-4 am CDT, the thunderstorm line will begin to decay and may pose more of a heavy rain that severe threat. Will continue to watch overnight. && .SHORT TERM...(Tonight through Thursday night) Issued at 202 PM CDT Tue Apr 30 2019 An unsettled pattern will be the rule. With a warm front north of the CWFA, and an unsettled southwest flow pattern established aloft, on and off chances of convection will be the rule. This afternoon, widely scattered convection primarily SEMO, southern IL, far west KY. Tonight, HiRes models depict activity moving in from the west and weakening as it does from KFWC-KCEY westward. Severe chances remain limited, though an isolated storm is possible especially through the end of the day. Unsettled again Wednesday in the warm sector. Higher PoPs west, lower east as weak disturbances aloft interact with established moisture and modest instability. Again limited severe chance. Chances should pick up Wednesday night and especially Thursday as the models depict s/wv energy aloft will move northeast across the area, and interact with a surface boundary that tries to push slowly south into the area by Thursday night. Seasonably warm and humid through the period. .LONG TERM...(Friday through Tuesday) Issued at 202 PM CDT Tue Apr 30 2019 Average confidence in the extended...mainly due to timing of systems. The models continue to be in flux with timing of rain chances. However they are in fairly good agreement on several systems moving through the region in the extended. Starting off Friday a front will be departing the area. however there will likely be some post frontal showers with thunder possible as well. This should be a low impact event. As we head into Saturday this is where the models begin part in their timing and qpf. The Canadian and ECMWF allow for some light qpf Saturday as an upper level long wave rotates through. The GFS generates a great deal more qpf than the aforementioned models. The ensembles are more reflective of the drier solution as well for The weekend into next week. The GFS also brings a vertically stacked low out of Texas and skirts it through the Gulf states next week. This will open up the Gulf and supply plenty of moisture. The models do bring a cold front into the area and stall it over us Monday then lifts back as warm front Tuesday into Wednesday. This will result in pops for the area next week. The ECMWF is slower with this and brings the front in on Tuesday. Temperatures will be around 5 degrees above normal through the extended with the exception of Saturday in the cold fronts wake. && .AVIATION... Issued at 1122 PM CDT Tue Apr 30 2019 Aside from sct thunderstorm activity 06-08z over near KMTV taf site, expecting generally VFR conditions through the 06Z TAF time frame. Will be another shot for some sct TSRA Wed PM, but timing and coverage uncertainties preclude explicit mention at this time. Winds will be southerly...gusty over 20 kts...esp during the day time hours. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && UPDATE...GM AVIATION...GM
Hazardous Weather Outlook National Weather Service Paducah KY 821 PM CDT Tue Apr 30 2019 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-020130- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 821 PM CDT Tue Apr 30 2019 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Tonight Later tonight, generally after midnight, a large area of thunderstorms should move into southeast Missouri and southwest Illinois. A brief strong to severe storm or two will be possible as it enters the region. A brief tornado cannot be ruled out. Flooding continues on several area rivers. Please check the latest river flood warnings and statements for details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Isolated to scattered thunderstorms are forecast Wednesday through Saturday, and again Monday. The highest chance of thunderstorm development will be during the heat of the afternoons. Locally heavy rain and lightning will be the primary storm hazards. A few strong storms cannot be ruled out mainly west of the Mississippi River on Wednesday. Flooding will continue on several area rivers. Please check the latest river flood warnings and statements for details. .SPOTTER INFORMATION STATEMENT... Spotter activation cannot be ruled out late tonight over portions of southeast Missouri and southwest Indiana.
The national radar mosaic for the moment the first event began.
5 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 821945, 821942, 821943, 821946, 821944.